Jump to content

Jon001: Coming off Sertraline after 14 years on various SSRIs


Jon001

Recommended Posts

Hi all

I've been taking one or another type of SSRI for 14 years for treatment of anxiety and depression that started when I was a student at university. In this time, I've only experienced a few relatively short periods (i.e. a couple of months) off the drugs before having what felt like a relapse and consequently re-starting or switching to a new drug. For the past few years I've been taking Sertraline. I was originally proscribed 100mg; a reduced this to 50mg I can't remember when. For the last 9 months - 1 year I have been chopping tablets up in order to take 25mg a couple of times a week / when I remembered to take it. This was mainly to stave off the on-set of physical side effects, particularly the 'electric shocks' and feeling dizzy. Emotionally I felt fine, but was never in a rush to come off the meds as I wasn't bothered about taking a low dose if it made me feel okay.

 

About 3 weeks ago I realised that I'd forgotten to take any medication for several weeks and wasn't experiencing any physical side effects, so I decided to continue not taking the drug. I'm now 5-6 weeks without any medication. For the past week I have been feeling increasingly depressed, which is worrying me a lot as I have quite a full-on job. I have run regularly for many years - something I initially started to help improve my mental health. Despite running increasingly long distances this week, it seems to be doing less and less to improve my emotional state, which is a real concern for me.

 

I'm hoping that what I'm experiencing is late-onset emotional withdrawal as the drug leaves my brain / body. I'd be very grateful for any advice / shared experiences from people who have been on Sertraline (or any SSRI!) for periods of several years. I'm guessing my brain is very used to having these drugs around. Should I go back on a lower dose? I could go hunting for 50mg / 25mg tablets to break up further. Or should I just ride this out?

 

I'm extremely pleased that a site like this exists, and thank you in advance for any advice you might be able to share!

Most common SSRIs continuously for 14 years.

Since 2015 - Sertraline 100mg/daily

Since May 2017 - Sertraline 25mg/daily

Since Nov 2017 - Sertraline 25mg/every two days - unplanned, irregular tapering. No physical side effects

Since Dec 2017 - Cold turkey.

Since Jan 2018 - Feelings of moderate depression have returned.

Link to comment
  • Moderator

Hello, Jon001, and welcome to SA.

 

What you are experiencing are withdrawal symptoms from the Sertraline due to a too fast tapers, a cold turkey and irregular dosing in the past.

At Surviving Antidepressants, it is recommended that a person taper by no more than 10% of their current dose with at least a four week hold in-between decreases.  The 10% taper recommendation is a harm reduction approach to going off psychiatric drugs.  Some people may have to taper at a more conservative rate as they are sensitive to even the smallest drops.  Skipping doses or taking doses irregularly destabilizes the brain and is not recommended.
  

To give members the best information, we ask them to summarize their medication history in a signature -- drugs, doses, dates, and discontinuations & reinstatements, in the last 12-24 months particularly.
  • Any drugs prior to 24 months ago can just be listed with start and stop years. 
  • Please use actual dates or approximate dates (mid-June, Late October) rather than relative time frames (last week, 3 months ago) 
  • Spell out months, e.g. "October" or "Oct."; 9/1/2016 can be interpreted as Jan. 9, 2016 or Sept. 1, 2016. 
  • Please leave out symptoms and diagnoses. 
  • A list is easier to understand than one or multiple paragraphs. 
  • Link to Account Settings – Create or Edit a signature.
To get you started, and familiarized with the protocols followed by SA, I am linking a few topics so that you have a better understanding of what is recommended here. 

 

Tips for tapering off Zoloft (sertraline)

 

Antidepressants change the structure of the brain, and it is important to taper slowly in order to give your brain a chance to heal.  Yes, your brain is very used to having these drugs around.  This link explains in more detail:

 

Brain Remodelling

 

You write that is has now been 5-6 weeks since your cold turkey and mention reinstatement.  At this time, reinstatement of a very small dose of the original drug is the only known way to help alleviate withdrawal syndrome.  The only other alternative is to try and wait out the symptoms and manage as best you can until your central nervous system returns to homeostasis.  Unfortunately no one can give you an exact timeline as to when you will start feeling better and while some do recover relatively easily, for others it can take longer. 

  

After you have completed your signature, we will be in a better position to advise you about the dosage of Sertraline to reinstate, if that is the route you choose to take.  Then, after you have stabilized on that dosage, you can begin a slow taper off the drug.  It will be important that you be consistent in your dosing, both in the reinstatement phase and the later tapering.

Gridley Introduction

 

Lexapro 20 mg since 2004.  Begin Brassmonkey Slide Taper Jan. 2017.   

End 2017 year 1 of taper at 9.25mg 

End 2018 year 2 of taper at 4.1mg

End 2019 year 3 of taper at 1.0mg  

Oct. 30, 2020  Jump to zero from 0.025mg.  Current dose: 0.000mg

3 year, 10 month taper is 100% complete.

 

Ativan 1 mg to 1.875mg 1986-2020, two CT's and reinstatements

Nov. 2020, 7-week Ativan-Valium crossover to 18.75mg Valium

Feb. 2021, begin 10%/4 week taper.   

March 22, 2022: hold at 4.8mg and shift to Imipramine taper

Aug. 5, 2022: shift back to Valium taper.  

Current dose as of Dec. 2, 2022: 2.6mg

Taper is 86% complete.

 

Imipramine 75 mg daily since 1986.  Jan-Sept 2016 tapered to 16mg.  

Held until Aug 2021, tapered for 4 weeks to 14.4mg

March 22, 2022: Begin 10%/4 week taper.  Current dose as of Aug. 5: 9.5mg 

Aug. 5, 2022: hold at 9.5 and shift to Valium taper

Taper is 87% complete.  

  

Supplements: omega-3, vitamins C, E and D3, magnesium glycinate, probiotic, zinc, melatonin .3mg


I am not a medical professional and this is not medical advice but simply information based on my own experience, as well as other members who have survived these drugs.

Link to comment
  • Altostrata changed the title to Jon001 Coming off Sertraline after 14 years on various SSRIs
  • Administrator

Welcome, Jon.

 

What do you mean by "depressed"?

 

If it's more accurately described as emotional anesthesia, that's a "normal" after-effect of taking antidepressants for many years. It should very, very gradually go away and best treated by "fake it until you make it."

This is not medical advice. Discuss any decisions about your medical care with a knowledgeable medical practitioner.

"It has become appallingly obvious that our technology has surpassed our humanity." -- Albert Einstein

All postings © copyrighted.

Link to comment

Hi Gridley and Altostrata. Thanks both for your thoughtful replies. I have managed to get hold of some Sertraline 25mg tablet that I can split for 12.5mg doses if needs be. My mental state over the past week has definitely been one of moderate depression rather than 'emotional anesthesia'. However,  it's bearable right now, so I'm going to opt for the 'fake it 'til you make it' approach for the time being and see what happens. I'm not keen to reintroduce the drug at this point in time if I can avoid it. I'll let you know how this works out.

 

Many thanks!

Most common SSRIs continuously for 14 years.

Since 2015 - Sertraline 100mg/daily

Since May 2017 - Sertraline 25mg/daily

Since Nov 2017 - Sertraline 25mg/every two days - unplanned, irregular tapering. No physical side effects

Since Dec 2017 - Cold turkey.

Since Jan 2018 - Feelings of moderate depression have returned.

Link to comment
  • Administrator

Let us know how you're doing, Jon.

 

It's very possible you don't need as much as 12.5mg sertraline, read Tips for tapering off Zoloft (sertraline) for instructions about how to take a smaller dose.

This is not medical advice. Discuss any decisions about your medical care with a knowledgeable medical practitioner.

"It has become appallingly obvious that our technology has surpassed our humanity." -- Albert Einstein

All postings © copyrighted.

Link to comment
  • ChessieCat changed the title to Jon001: Coming off Sertraline after 14 years on various SSRIs

Please sign in to comment

You will be able to leave a comment after signing in



Sign In Now
×
×
  • Create New...

Important Information

Terms of Use Privacy Policy